Alert archive / California / Red Flag Warnings in 2018
Red Flag Warning 25, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 18, 2018, 1:35 PM PDT for Modoc County, California. It took effect at Aug 19, 2018, 4:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2018, 1:35 PM PDT (20:35 UTC)
- In effect from
- Aug 19, 2018, 4:00 PM PDT
- Expired
- Aug 19, 2018, 9:33 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
County Modoc County, CA
The radar
The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2640 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
478 WWUS86 KMFR 182035 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 135 PM PDT Sat Aug 18 2018 CAZ285-191200- /O.UPG.KMFR.FW.A.0016.180819T2300Z-180820T0300Z/ /O.NEW.KMFR.FW.W.0025.180819T2300Z-180820T0300Z/ Modoc County Except for the Surprise Valley- 135 PM PDT Sat Aug 18 2018 ...RED FLAG WARNING IN EFFECT FROM 4 PM TO 8 PM PDT SUNDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning, which is in effect from 4 PM to 8 PM PDT Sunday. The Fire Weather Watch is no longer in effect. * Impacts...A combination of strong winds and low humidity with high fire danger will likely contribute to signficant spread of new and existing fires. * Affected area: In California...Southern portion of FWZ 285, including the Stone Fire, and cities of Canby and Alturas. * Counties affected: Southern Modoc. * Wind...West to southwest 13 to 16 mph with gusts to 24 mph. * Humidity...8 to 11 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds and low relative humidities will cause fires to spread very rapidly. $$ Visit us at www.weather.gov/medford
4 follow-up statements
770 WWUS86 KMFR 191114 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 414 AM PDT Sun Aug 19 2018 CAZ285-192315- /O.CON.KMFR.FW.W.0025.180819T2300Z-180820T0300Z/ Modoc County Except for the Surprise Valley- 414 AM PDT Sun Aug 19 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts...A combination of strong winds and low humidity with high fire danger will likely contribute to significant spread of new and existing fires. * Affected area: In California...Southern portion of FWZ 285, including the Stone Fire, and cities of Canby and Alturas. * Counties affected: Modoc. * Wind...West to southwest 13 to 16 mph with gusts to 24 mph. * Humidity...8 to 11 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds and low relative humidities will cause fires to spread very rapidly. $$ Visit us at www.weather.gov/medford
795 WWUS86 KMFR 191958 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1258 PM PDT Sun Aug 19 2018 CAZ285-200800- /O.EXT.KMFR.FW.W.0025.180819T2300Z-180820T0900Z/ Modoc County Except for the Surprise Valley- 1258 PM PDT Sun Aug 19 2018 ...RED FLAG WARNING NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 2 AM PDT MONDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts...A combination of strong winds and low humidity with high fire danger will likely contribute to significant spread of new and existing fires. * Affected area: In California...Southern portion of FWZ 285, including the Stone Fire, and cities of Canby and Alturas. * Counties affected: Modoc. * Wind...West to southwest 13 to 16 mph with gusts to 24 mph. * Humidity...8 to 11 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds and low relative humidities will cause fires to spread very rapidly. $$ Visit us at www.weather.gov/medford
972 WWUS86 KMFR 200129 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 629 PM PDT Sun Aug 19 2018 CAZ285-200900- /O.CON.KMFR.FW.W.0025.000000T0000Z-180820T0900Z/ Modoc County Except for the Surprise Valley- 629 PM PDT Sun Aug 19 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 2 AM PDT MONDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts...A combination of strong winds and low humidity with high fire danger will likely contribute to significant spread of new and existing fires. * Affected area: In California...Southern portion of FWZ 285, including the Stone Fire, and cities of Canby and Alturas. * Counties affected: In Northern CA...Modoc. * Wind...Southwest to west becoming northwest 13 to 16 mph with gusts to 24 mph. * Humidity...8 to 11 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds and low relative humidities will cause fires to spread very rapidly. $$ MAS Visit us at www.weather.gov/Medford
831 WWUS86 KMFR 200433 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 933 PM PDT Sun Aug 19 2018 CAZ285-200545- /O.CAN.KMFR.FW.W.0025.000000T0000Z-180820T0900Z/ Modoc County Except for the Surprise Valley- 933 PM PDT Sun Aug 19 2018 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RH FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has cancelled the Red Flag Warning. Northwest winds can still be a bit gusty through late this evening up to around 20 mph, but relative humidity has risen above 20 percent. Therefore, the red flag warning has been cancelled. $$ MAS Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 18, 10:59 AM PDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 18, 10:59 AM PDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1059 AM PDT Sat Aug 18 2018
.UPDATE...Smoke continues to dominate this morning. current
forecast looks on track, and will likely update the fire weather
watch in Modoc county this afternoon.
&&
.PREV DISCUSSION... /Issued 406 AM PDT Sat Aug 18 2018/
DISCUSSION...A ridge is building over the area, and today will
be another hot dry day, probably the hottest day in most places
in the near term. Along the coast, temperatures should be similar
to yesterday. Though there is some weak offshore flow along the
Curry County coast, it won't be as strong as yesterday, thus
temperatures will probably be highest in the morning, then
diminish in the afternoon. North of Cape Blanco, expect a marine
push to bring fog early this morning, which should clear by the
afternoon. The thermal trough will stick around through the day,
enhancing north/northeast winds over the Coastal Range.
Elsewhere, temperatures will on average be around 5 degrees above
yesterday's though of course much depends on smoke. Speaking of
smoke, Oregon valleys west of the Cascades cleared to generally
good air quality yesterday afternoon, with the exception of course
of areas just downwind of fires. Today, moderate or good air
quality will probably stick around in the Rogue Valley at least
through morning... this afternoon and evening, winds have a
slightly stronger westerly component than yesterday, so this
evening should be worse than yesterday. In addition, high
pressure aloft will limit mixing somewhat. So, air quality will
probably diminish throughout the day, but probably won't be as bad
as we saw last week when primarily west winds funneled smoke from
the Taylor Creek/Klondike Fires into the Rogue Valley. In the
Illinois Valley, northwest winds will probably bring air quality
down a good deal in the evening. Several new (over the past few
days) fires continue to burn in the CWA, including the Stone fire
in Modoc County, and the Watson Creek fire near Summer Lake. Areas
near and downwind of any fires will experience poor air quality.
Sunday into Monday, the upper ridge will recede and an upper low
will push into the area from the north. This could provide a
trigger for a few thunderstorms in the northern portion of the
forecast area. Moisture doesn't look very impressive, but the set
up is certainly enough to warrant slight chance thunderstorms.
Models continue to struggle resolving the Tuesday to Wednesday
time frame. In general, there will be a slight chance of thunder
in the region, but zeroing in the areas with highest chance will
be difficult until confidence in how the low sets up improves. In
any case, low mid-level moisture should be a limiting factor.
Towards the end of next week, a trough will approach, pushing a
cold front into the forecast area. This looks to be a dry front,
so we'll probably see breezy winds and slightly cooler conditions,
but precipitation is not expected. -McAuley
AVIATION...For the 18/12Z TAFs...For inland areas, especially
across northern California and in the immediate vicinity of any
wildfires, expect visibility restrictions to continue through
Saturday evening due to smoke. Those areas will have MVFR with
occasional IFR. Meanwhile, improvement to VFR has occurred at
Medford and borderline MVFR/VFR at Klamath Falls due to earlier
winds scouring out the low-level smoke. Conditions will be mostly
VFR away from the fires, but MVFR should return to those terminals
by late morning or midday as smoke layers settle back into the
valleys/basins. Conditions should return to VFR this evening as WNW
winds once again mix out surface smoke.
Near the coast, areas of LIFR clouds and fog should develop near or
after sunrise this morning mainly north of Cape Blanco. Clouds won't
reach very far inland this morning so Roseburg should be clear. Any
clouds should erode back offshore this afternoon, but probably
return Saturday evening.
Sandler
MARINE...Updated 300 AM PDT Saturday 18 August 2018...A thermal
trough will continue to produce gusty north winds and steep to very
steep hazardous seas especially south of Cape Blanco today.
From Saturday night through Monday north winds will remain gusty
mainly south of Cape Blanco but steep seas will continue for much of
the waters.
Sandler
FIRE WEATHER...Updated 3:30 AM Saturday August 18th...A thermal
trough over the coast is driving breezy east/northeast winds and
moderate to poor RH recoveries last night into this morning over
ridges and upper slopes in the Coastal Range and western Siskiyou
County. Today will be another very dry day, with afternoon min RH
in the low teens to even single digits in the Fremont-Winema and
Modoc NFs, though winds should be a touch lighter than yesterday.
The thermal trough will remain in place tonight, but a slightly
weaker gradient won't produce winds as strong as last night.
During the day Sunday, the thermal trough will shift inland as an
upper trough shifts into the area Sunday afternoon/evening. This
will bring breezy conditions, which combined with very low
afternoon RH, will have the potential to help area fires spread
quickly. So, issued a fire weather watch for portions of CA zone
285, including the Stone fire. Model agreement has been poor over
the last few runs, but we're currently looking at a slight chance
of thunderstorms over the Cascades and northern Klamath/Lake
County Sunday evening, and then a slight chance in northern
Douglas County and the Cascades, possibly even into Lake County
Monday and Tuesday evening. Confidence isn't great, as moisture
doesn't look impressive at this time and again, the track of the
low is uncertain. -McAuley
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...Fire Weather Watch from Sunday afternoon through Sunday evening
for CAZ285.
Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT Monday for
PZZ350-356-370-376.
Small Craft Advisory for hazardous seas from 5 PM this afternoon
to 11 PM PDT Monday for PZZ350-356-370-376.
Hazardous Seas Warning until 5 PM PDT this afternoon for PZZ376.
SBN/SBN/SBNThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 4:37 AM PDT | Fire Weather Watch | MFR | Modoc | 9 hr |
Nearby
Red Flag Warnings in California, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.